Narcan Counters Heroin and other Narcotic Overdoses

. September 1, 2016.
Naloxone-nasal-spray

By Stephen Roberts PhD

A friend of mine purchased the opportunity to have dinner with firefighters at a fundraiser event to benefit a Toledo homeless shelter. He invited my wife and I to go with him and members of his family to Fire Station 6 on Oak Street on Toledo’s East Side.

While interacting with the friendly and dedicated firefighters, we talked about their lives on the job. They related how the current narcotic/heroin issue is a frequent basis for calls and EMS runs.

Phil Moline, a firefighter/paramedic at #16,  explained the use of Narcan, also known as Naloxone, as a medication that can reverse heroin, fentanyl (or other opioid) overdoses by overcoming  the opioids effect on the brain and restoring breathing. It works rapidly,  in under 10 minutes, and has been used safely for 40 years.

A campaign,  started this past May, by the Ohio Departments of Health and of Mental Health and Addiction Services seeks to raise awareness of opiate and other drug overdoses, while  encouraging people to obtain Narcan (primarily in spray form, and available at the county health department and local pharmacies) to use in case of an overdose of a family member or friend.

Signs of heroin, fentanyl or other narcotic drug overdose, according to the Substance Abuse and Mental Health Services Administration (SAMHSA), are:

  • Fingernails and lips having a blue color
  • Face being very pale and or clammy
  • Body going limp
  • Vomiting or gurgling noises
  • Being unable to speak or wake up
  • Breathing and heartbeat becoming very slow
  • Not responding to rubbing knuckles on sternum or under nose.

SAMHSA recommends, if you suspect that a person has overdosed on narcotics such as heroin or fentanyl, calling 911 before or while administering Narcan.

One of the disturbing trends in the community that Moline has witnessed is drug users holding Narcan parties, when a group of people get together to use opiates, while designating one individual to remain drug free to administer Narcan if an overdose occurs. However, people often have a false sense of security with the use of Narcan, and may leave the overdosing individual alone after helping them cope initially.   The medication,  lasting only a short time, can allow the user to slip into another overdose. Overdosed users should be taken to a hospital emergency room to fully recover from the overdose.

If you suspect that friends or loved ones use heroin and other opiates it is advisable to have Narcan available and to know how to administer it.

For more information www.helpwithheroin.com

Trending

Go Digital!

Changing communications with COVID-19 You’ve texted (and occasionally even Face-timed) your friends, children and grandchildren countless times, and perhaps you have participated in an occasional Zoom event. But those modes of communication just don’t replace the face-to-face time and personal contacts that have been removed from our lives due to the pandemic.  But,  technology may

Autumn Adventures within Driving Distance

After a lazy summer soaking in the sun, gardening and afternoon swims, let’s look forward to the joys of changing seasons.  Approaching the time of pumpkin patches and chrysanthemums, cinnamon donuts and cider, changing leaves and crisp air — fall means a trip on the open road to witness the changes across the countryside. We

Mature Living Recipes

BEEF STROGANOFF As the temperatures start to fall, comfort food is what motivates me to my kitchen. Saucy, savory, belly-warming comfort food tastes so well, comforting., especially after a summer of fresh fruits and vegetables lightly and quickly grilled on the patio.   My first cold-weather dish this year was Beef Stroganoff.  It certainly did not

Lifelong Learning: Great places to learn more about your favorite subjects

The desire to learn never really goes away, no matter how old you are. Whether learning and training in a new skill or simply finding out more about a new topic, human curiosity endures. Older adults have a plethora of ways to satisfy that urge— both at home and in the classroom. With a rise